Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 232, NWS Hastings, NE

July 9, 2005Franklin County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 9, 2005, 4:56 AM CDT for Franklin County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2005, 4:56 AM CDT (09:56 UTC)
Expired
Jul 9, 2005, 5:31 AM CDT
In force
35 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Franklin County, NE

The radar

The Grand Island radar (KUEX), 63 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1713 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2724 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 090958
SVRGID
NEC061-091045-
/O.NEW.KGID.SV.W.0232.050709T0956Z-050709T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
456 AM CDT SAT JUL 9 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 545 AM CDT

* AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF NAPONEE...OR ABOUT 24
  MILES SOUTHEAST OF HOLDREGE...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NAPONEE AT 510 AM CDT...

PEOPLE IN SOUTHWEST FRANKLIN COUNTY SHOULD SEEK SHELTER IN A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

THE PRIMARY SEVERE WEATHER THREAT IS LARGE HAIL THE SIZE OF QUARTERS.

LAT...LON 4019 9917 4005 9918 4000 9916 4000 9893

$$

KISNER
2 follow-up statements
000 
WWUS53 KGID 091017
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
515 AM CDT SAT JUL 9 2005

NEC061-091045-
/O.CON.KGID.SV.W.0232.000000T0000Z-050709T1045Z/
FRANKLIN NE-
515 AM CDT SAT JUL 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 AM CDT FOR
FRANKLIN COUNTY...

AT 514 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
NAPONEE...OR ABOUT 25 MILES NORTH OF PHILLIPSBURG KANSAS...MOVING 
SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWEST FRANKLIN COUNTY AT 530 AM CDT...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

REMEMBER TO REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4019 9917 4005 9918 4000 9916 4000 9893

$$

KISNER
000 
WWUS53 KGID 091031
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
531 AM CDT SAT JUL 9 2005

NEC061-091041-
/O.CAN.KGID.SV.W.0232.000000T0000Z-050709T1045Z/
FRANKLIN NE-
531 AM CDT SAT JUL 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL
AND GUSTY WINDS MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES 
THROUGH SOUTHERN FRANKLIN COUNTY.

LAT...LON 4019 9917 4005 9918 4000 9916 4000 9893

$$

KISNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:52 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 9, 2:52 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
252 AM CDT SAT JUL 9 2005

.DISCUSSION...SHORT TERM CONCERN WILL BE IF THUNDERSTORMS POPS OVER
OUR CWA OR STAY WEST THIS MORNING...THEN NEXT CHANCE FOR PRECIP
LOOKS TO BE MONDAY NIGHT INTO TUESDAY.

CURRENT WATER VAPOR LOOP OVER THE CONUS INTERESTING AS THREE OF THE
FOUR CORNERS WITH INTERESTING FEATURES...THE LOW SPINNING INTO THE
NORTHEAST...THE APPROACHING WAVE IN THE PACIFIC NORTHWEST...AND THE
HURRICANE IN THE SOUTHEAST. THE MAIN PLAYER FOR US WILL BE THE WAVE
TO THE NW AS 50 TO 80 METER HEIGHT FALLS NOTED ON THE UPPER AIR
ANALYSIS AT 00Z. THIS WILL KEEP RIDGE FROM SETTING UP LONG TERM
OVER CENTRAL PLAINS AND WILL HELP DRIVE FRONT THROUGH HERE MONDAY
AFTERNOON/EVENING TIME FRAME.

IN THE NEAR TERM...LOW LEVEL JET RUNNING 30-40 KTS FIRST FEW LEVELS
OF KUEX VAD WIND PROFILE. ABOVE THAT WINDS VEER TO THE WEST AT 15-
20 KTS AND THEN NORTH AT ONLY 15 KTS BY 14000 FEET.  BOTH RWD AND
MRR PROFILERS DOWN AT PRESENT WHICH IS TOO BAD AS NAM DEPICTS LOW
LEVEL JET TO SET UP JUST TO OUR WEST BY 06Z WITH NOSE OF JET INTO
THE SW CWA THROUGH 12Z AND WOULD HAVE BEEN NICE TO CONFIRM IT WITH
REAL TIME DATA.  06Z NAM ALSO PLACES 850 THETA E RIDGE OVER WEST TO
CENTRAL CWA BETWEEN 09-12Z. WE HAVE HAD A COUPLE OF CELLS POP UP NEAR
MCCOOK PAST COUPLE OF HOURS. VERY LITTLE MOVEMENT GIVEN THE LIGHT
STEERING WINDS AND THEY HAVE REMAINED FAIRLY WEAK. GIVEN LAST NIGHTS
ACTIVITY WHICH DID NOT OCCUR UNTIL AFTER 330 AM CST AND THEN STORMS
INTENSIFIED RAPIDLY WILL HAVE TO KEEP A CLOSE WATCH ON THESE. MAIN
THREAT WOULD BE LOCALIZED FLOODING.

WILL CUT OFF DISCUSSION HERE AND GET REST OF FORECAST PROCESSED AS
FIRST CELL HAS POPPED IN OUR CWA IN FURNAS COUNTY.

ONCE WE GET PAST THIS MORNING THINGS SHOULD BE MAINLY HOT AND DRY FOR
A COUPLE OF DAYS UNTIL NEXT SYSTEM NOTED ABOVE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EWALD
Hazardous weather outlook, Jul 8, 3:32 PM CDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT FRI JUL 8 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-091200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
332 PM CDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT WITH THE MAIN THREATS
EXPECTED TO BE PEA SIZE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY MORNING WITH PEA
SIZE HAIL AND HEAVY RAIN THE PRIMARY HAZARDS.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KING

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:05 PM CDTSevere Thunderstorm WarningGIDDawson25 min
Jul 9, 4:15 AM CDTSevere Thunderstorm WarningGIDHarlan46 min
Jul 9, 10:27 AM CDTSevere Thunderstorm WarningGIDFurnas63 min
Jul 9, 11:33 AM CDTSevere Thunderstorm WarningGIDFurnas60 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.